Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Milwaukee, WI

August 9, 2001Kenosha County, Racine County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 9, 2001, 6:49 PM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 6:49 PM CDT (23:49 UTC)
Expired
Aug 9, 2001, 7:45 PM CDT
In force
56 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kenosha County, WI, Racine County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 44 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:55 PM CDTThunderstorm Wind 52 ESpring Prairie, WI
Aug 9, 7:00 PM CDTThunderstorm Wind 52 EBurlington, WI
Aug 9, 7:15 PM CDTThunderstorm Wind 52 EKenosha, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS53 KMKX 092352
SVRMKE
WIC059-101-127-100045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
649 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RACINE COUNTY IN SOUTHEAST WISCONSIN
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM CALEDONIA IN RACINE  
  COUNTY TO DELEVAN IN WALWORTH COUNTY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  TWIN LAKES AT 655 PM CDT.
  EAGLE LAKE AT 700 PM CDT.
  PADDOCK LAKE AT 705 PM CDT.
  STURTEVANT AT 720 PM CDT.
  RACINE AT 730 PM CDT.
  KENOSHA AT 735 PM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4278 8836 4252 8872 4249 8776 4280 8777

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:57 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 9, 2:57 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
257 PM CDT THU AUG 9 2001

FCST FOCUS ON PSBL SVR WX THIS EVE...THEN COOL DOWN AND RELIEF
FROM HOT SPELL.

CAPPED ATMOSPHERE OVR SRN WI AND MID LVL INVERSION HV POSTPONED ANY
CONVECTION OVR CWA THIS AFTN. BRISK SW WINDS CONT TO PUMP HOT AIR
INTO SRN WI AHD OF CDFNT. TSTM DVLPMNT XPCTD WITH WSHFT LN/LEADING
EDGE OF CDFNT AND POST-FRONTAL. SO WL LV MENTION OF SVR IN FCST INTO
THIS EVE. CERTAINLY HAS BEEN A VERY PECULIAR SYSTEM FOR SRN WI SO
FAR...WITH VERY HIGH CAPES...LI/S AND DEEP MOISTURE POOLING...BUT
NO STORMS.

CDFNT WILL BRING WELCOME RELIEF FROM HEAT AS WINDS SHFT TO NW AND
BEGIN HAULING IN THE DRIER AND COOLER AIR. HV GONE WITH MIX OF NGM
AND ETA TEMP GUID FOR FCST FRI-SAT. HIGH MOVES IN AND BRINGS WINDS
ARD TO THE NE-E FRI-FRI NGT.

XTNDD FCST...PREVIOUS CDFNT BRINGING PRECIP INTO CWA APPEARS TO WASH
OUT NOW WITH STGST DYNAMICS REMAINING WELL N. HV GONE TO MORE OF A
DRY LOOK BUT WITH MODERATE TEMPS.

.MKX...NONE

In the hours before

Special weather statement, Aug 9, 5:23 PM CDT, 1 hour 26 minutes before
WIZ046-047-056-057-062-063-067>069-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
523 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL WISCONSIN UNTIL 9
PM...

SCATTERED THUNDERSTORMS ARE CONTINUING TO DEVELOP FROM SOUTHERN DODGE
COUNTY...THROUGH NORTHERN DANE COUNTY...TO EAST CENTRAL IOWA COUNTY
NEAR BARNEVELD. STORMS ARE MOVING EAST SOUTHEAST AROUND 35 MPH...AND
WILL CONTINUE TO AFFECT MOST OF DANE COUNTY THROUGH 545 PM.

THE COUNTIES SOUTH OF DANE WILL SEE SCATTERED THUNDERSTORMS...WHILE
COUNTIES NORTH OF DANE WIIL SEE SOME SCATTERED SHOWERS.

SEVERE WINDS TO 60 MPH...HAIL TO 1 INCHE IN DIAMETER...AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH A FEW OF THE STORMS. NO SEVERE WEATHER
HAS BEEN REPORTED THROUGH 525 PM.
Special weather statement, Aug 9, 5:44 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
544 PM CDT THU AUG 9 2001

WIZ046-047-056-057-062-063-067>069-092330-
COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
544 PM CDT THU AUG 9 2001

SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP IN A LINE FROM THE
NORTHEAST CORNER OF DANE COUNTY TO SOUTH OF MOUNT HOREB. ANOTHER
LINE OF SCATTERED THUNDERSTORMS EXTENDED FROM NEAR MONROE
NORTHEAST TO NEAR WHITEWATER. THE STORMS ARE MOVING SOUTHEAST AT
35 TO 40 MPH. WINDS TO 45 MPH AND SMALL HAIL CAN BE EXPECTED IN THE
STRONGER STORMS.

WIZ051-052-058>060-064>066-070>072-092330-
DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
544 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...

SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP IN A 30 MILE WIDE AREA
FROM SHEBOYGAN TO WATERTOWN TO MADISON. THE STORMS ARE MOVING EAST
SOUTHEAST AT 35 TO 40 MPH AND WILL AFFECT THE CITY OF MILWAUKEE
BY 600 PM. WINDS TO 45 MPH AND SMALL HAIL CAN BE EXPECTED IN THE
STRONGER STORMS.
Special weather statement, Aug 9, 5:54 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
554 PM CDT THU AUG 9 2001

WIZ046-047-057-100000-
COLUMBIA-GREEN LAKE-MARQUETTE-
554 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR COLUMBIA...GREEN LAKE AND
MARQUETTE COUNTIES HAS BEEN CANCELED. ALTHOUGH A FEW SHOWERS MAY BE
NOTED THIS EVENING...THE RISK OF SEVERE THUNDERSTORMS HAS MOVED
SOUTH OF THESE COUNTIES. COOLER...DRIER AND MORE STABLE AIR IS
BEGINNING TO PUSH INTO THESE COUNTIES ON NORTHWEST WINDS.

WIZ051-100000-
FOND DU LAC-
554 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR FOND DU LAC COUNTY HAS BEEN
CANCELED. ALTHOUGH A FEW SHOWERS MAY BE NOTED THIS EVENING...THE RISK
OF SEVERE THUNDERSTORMS HAS MOVED SOUTH OF THIS COUNTY. COOLER...
DRIER AND MORE STABLE AIR IS BEGINNING TO PUSH INTO THIS COUNTY ON
NORTHWEST WINDS.
Special weather statement, Aug 9, 6:03 PM CDT, 46 minutes before
WIZ046-047-051-052-056>060-062>072-092345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
603 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM...FOR
PARTS OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN...

THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST AND SOUTH
CENTRAL WISCONSIN THIS EVENING. ONE LINE OF THUNDERSTORMS WAS
FROM SHEBOYGAN...TO JUST SOUTH OF WATERTOWN...TO SOUTH OF MADISON.
ANOTHER LINE WAS FROM MONROE TO WHITEWATER TO NORTHERN MILWAUKEE
COUNTY. BOTH LINES WILL MOVE SOUTHEAST AT 35 MPH. WINDS TO 45 MPH...
HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS.

THE STORMS ARE ALONG A STRONG COLD FRONT WHICH WILL SWEEP OUT OF
SOUTHERN WISCONSIN BY 9 PM...THEREBY ENDING THE THUNDERSTORMS AND
THE THREAT OF SEVERE WEATHER.
Special weather statement, Aug 9, 6:34 PM CDT, 15 minutes before
WIZ046-047-051-052-056>060-062>072-100015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
634 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM...FOR
PARTS OF SOUTHEAST WISCONSIN...

THUNDERSTORMS WILL CONTINUE ALONG THE COLD FRONT FRONT OVER
SOUTHEAST WISCONSIN. A SOLID LINE OF THUNDERSTORMS FROM CENTRAL
MILWAUKEE COUNTY TO WHITEWATER TO JANESVILLE WILL MOVE SOUTHEAST
AROUND 30 MPH...AND WILL OVERSPREAD RACINE COUNTY BY 7 PM...AND
KENOSHA COUNTY BY 730 PM. WINDS TO 45 MPH...SMALL HAIL AND FREQUENT
LIGHTNING CAN BE EXPECTED. IN ADDITION...MINOR STREET FLOODING
AND PONDING OF WATER ON THE ROADWAYS WILL OCCUR.

THE STORMS ARE ALONG A STRONG COLD FRONT WHICH WILL SWEEP OUT OF
SOUTHEAST WISCONSIN BY 9 PM...THEREBY ENDING THE THUNDERSTORMS AND
THE THREAT OF SEVERE WEATHER.
Special weather statement, Aug 9, 6:38 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
638 PM CDT THU AUG 9 2001

WIZ052-058>060-064-065-100000-
DODGE-JEFFERSON-OZAUKEE-SHEBOYGAN-WASHINGTON-WAUKESHA-
638 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR DODGE...JEFFERSON...OZAUKEE...
SHEBOYGAN...WASHINGTON AND WAUKESHA COUNTIES HAS BEEN CANCELED.
ALTHOUGH A FEW SHOWERS OR THUNDERSTORMS MAY STILL BE NOTED THIS
EVENING...THE RISK OF SEVERE THUNDERSTORMS HAS MOVED SOUTH OF THESE
COUNTIES. COOLER...DRIER AND MORE STABLE AIR IS BEGINNING TO PUSH
INTO THESE COUNTIES ON NORTHWEST WINDS.

WIZ063-068-100000-
DANE-GREEN-
638 PM CDT THU AUG 9 2001

THE SEVERE THUNDERSTORM WATCH FOR DANE AND GREEN COUNTIES HAS
BEEN CANCELED. ALTHOUGH A FEW SHOWERS OR THUNDERSTORMS MAY STILL BE
NOTED THIS EVENING...THE RISK OF SEVERE THUNDERSTORMS HAS MOVED SOUTH
OF THESE COUNTIES. COOLER...DRIER AND MORE STABLE AIR IS BEGINNING TO
PUSH INTO THESE COUNTIES ON NORTHWEST WINDS.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:00 PM CDTSevere Thunderstorm WarningMKXSheboygan30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.